Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 125, NWS Cheyenne, WY

July 27, 20164 counties in Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2016, 10:36 PM MDT for 4 counties in Nebraska. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 10:36 PM MDT (04:36 UTC)
Expired
Jul 27, 2016, 10:57 PM MDT
In force
21 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Banner County, NE, Cheyenne County, NE, Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 130 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 4.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
3204 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WUUS55 KCYS 280436
SVRCYS
NEC007-033-123-157-280515-
/O.NEW.KCYS.SV.W.0125.160728T0436Z-160728T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1036 PM MDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...
  EASTERN BANNER COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHWESTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHEASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 1115 PM MDT

* AT 1036 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MINATARE...
  OR 13 MILES SOUTHEAST OF SCOTTSBLUFF...MOVING SOUTH AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BAYARD...MINATARE...REDINGTON...SOUTH BAYARD JUNCTION...
  CHIMNEY ROCK STATE PARK...MELBETA AND MCGREW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4180 10355 4187 10337 4145 10310 4140 10345
TIME...MOT...LOC 0436Z 339DEG 34KT 4176 10345 

HAIL...1.00IN
WIND...60MPH
 
$$

COX
2 follow-up statements
744 
WWUS55 KCYS 280450
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1050 PM MDT WED JUL 27 2016

NEC157-280500-
/O.CAN.KCYS.SV.W.0125.000000T0000Z-160728T0515Z/
SCOTTS BLUFF NE-
1050 PM MDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTTS BLUFF
COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4169 10352 4169 10331 4145 10310 4142 10330
      4140 10345
TIME...MOT...LOC 0450Z 339DEG 34KT 4163 10338 

$$

NEC007-033-123-280515-
/O.CON.KCYS.SV.W.0125.000000T0000Z-160728T0515Z/
CHEYENNE NE-BANNER NE-MORRILL NE-
1050 PM MDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR NORTHWESTERN CHEYENNE...EASTERN BANNER AND SOUTHWESTERN MORRILL
COUNTIES...

AT 1050 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
REDINGTON...OR 21 MILES SOUTHEAST OF SCOTTSBLUFF...MOVING SOUTH AT
40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
REDINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4169 10352 4169 10331 4145 10310 4142 10330
      4140 10345
TIME...MOT...LOC 0450Z 339DEG 34KT 4163 10338 

HAIL...1.00IN
WIND...60MPH
 
$$

COX
484 
WWUS55 KCYS 280457
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1057 PM MDT WED JUL 27 2016

NEC007-033-123-280507-
/O.CAN.KCYS.SV.W.0125.000000T0000Z-160728T0515Z/
CHEYENNE NE-BANNER NE-MORRILL NE-
1057 PM MDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEYENNE...
EASTERN BANNER AND SOUTHWESTERN MORRILL COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4169 10352 4169 10331 4145 10310 4142 10330
      4140 10345
TIME...MOT...LOC 0454Z 339DEG 34KT 4157 10335 

$$

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:37 PM MDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 27, 5:37 PM MDT, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
537 PM MDT WED JUL 27 2016

.SHORT TERM...(This evening through Friday)
Issued at 324 PM MDT Wed Jul 27 2016

Convection is starting to deepen over the Laramie Range and vicinity
this afternoon as expected, with cu starting to bubble over the Pine
Ridge and even the Cheyenne Ridge as well. Convective inhibition is
steadily waning, so expect convection to expand in coverage through
the evening as previously mentioned in the earlier update.

For tonight, a rather potent vort max will ride over the forecast
area in continued northwest flow aloft. This will combine with a
weak llvl jet and forcing along the H7 front to maintain showers and
storms overnight, especially across the northern tier of counties.
Down south across the Cheyenne Ridge, stratus may develop in moist
upslope flow. For Thursday, models continue to show a favorable
setup for severe weather across the high plains. A sfc trough,
perhaps remnant outflow boundary from tonight's convection, could
provide additional forcing in addition to the stalled boundary along
the Laramie Range. Made only slight adjustments to PoPs and weather
from the previous shift's forecast as it was in good shape for what
models continue to depict for tomorrow. All modes of severe weather
are possible, even a couple tornadoes along the sfc/outflow boundary
if it pans out.

Friday should see a more isolated coverage of convection within a
weaker overall flow pattern. Upper level energy with persistent but
weaker upslope flow should spark off afternoon showers and storms.

.LONG TERM...(Friday night through Tuesday)
Issued at 324 PM MDT Wed Jul 27 2016

Heights aloft will rise over the weekend across the region for a
drying/warming trend.  There will still be quite a bit of llvl
moisture and instability across the Panhandle to the east of the sfc
trough, however the warmer air aloft/capping will limit tstm
coverage. Highs will be back up into the mid 80s to mid 90s over
lower elevations.  Weak shortwave will move across Montana on
Monday, with a fropa during the morning.  Best chances of storms
early next week will south of the area across Colorado.  No
significant monsoonal moisture incursion is expected through Tuesday
with the midlvl subtropical ridge center located near the Four
Corners region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 516 PM MDT Wed Jul 27 2016

The main concern this evening is how long the convection will last
tonight.

Latest radar loop was showing isolated convection mainly
southeast of kcys. However, some more storms were developing north
of Torrington. This may set the stage for more convection in the
panhandle this evening. We are more confident about the KBFF and
KSNY taf sites for now based on radar trends. We will also need
to watch the convection spreading southeast from the Black Hills.
KCYS, KLAR, and KRWL should stay in the clear through much of the
evening. Another shortwave is progged to push southeast through
southeast Wyoming later this evening and overnight and may trigger
more thunderstorms after midnight.

&&

.FIRE WEATHER...
Issued at 324 PM MDT Wed Jul 27 2016

Breezy and dry conditions will prevail across the high country this
afternoon, with showers and thunderstorms developing in moist,
easterly upslope flow across the plains. Look for showers and storms
to occur through tonight. There remains a good chance for a more
scattered coverage of thunderstorms with wetting rains east of the
Laramie Range Thursday, with  isolated showers and thunderstorms
Friday and on through the weekend.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RJM
LONG TERM...ZF
AVIATION...REC
FIRE WEATHER...RJM
Hazardous weather outlook, Jul 27, 11:16 AM MDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1116 AM MDT WED JUL 27 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
281730-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1116 AM MDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL REDEVELOP OVER THE HIGH PLAINS OF SOUTHEAST
WYOMING THIS AFTERNOON AND WILL MOVE SOUTHEAST INTO WESTERN
NEBRASKA THROUGH THE EVENING. SOME THUNDERSTORMS MAY BECOME
SEVERE WITH LARGE HAIL...STRONG WINDS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH FRIDAY EVENING.
SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY...ESPECIALLY ALONG
AND EAST OF THE I25 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS
EVENING.

WYZ104-105-109>115-281730-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
1116 AM MDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE IN OR NEAR THE MOUNTAINS THIS
AFTERNOON. THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 27, 10:02 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1002 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     6 S TORRINGTON          41.98N 104.18W
07/27/2016  E55 MPH          GOSHEN             WY   PUBLIC

            ALONG HIGHWAY 85 WIND GUSTS 50 TO 60 MPH.

&&

DDEAL
Local storm report, Jul 27, 10:06 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1006 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             2 S HAWK SPRINGS        41.76N 104.27W
07/27/2016  M1.75 INCH       GOSHEN             WY   EMERGENCY MNGR

&&

DDEAL
Local storm report, Jul 27, 10:24 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1024 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             HAWK SPRINGS            41.79N 104.27W
07/27/2016  E1.75 INCH       GOSHEN             WY   PUBLIC

&&

DDEAL
Special weather statement, Jul 27, 10:24 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1024 PM MDT WED JUL 27 2016

NEZ019-WYZ108-280515-
SCOTTS BLUFF NE-GOSHEN COUNTY WY-
1024 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTTS BLUFF AND
SOUTHEASTERN GOSHEN COUNTIES UNTIL 1115 PM MDT...

AT 1024 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MINATARE...OR 8 MILES EAST OF SCOTTSBLUFF...MOVING SOUTH AT 35
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YODER AND HAWK SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4189 10437 4197 10418 4178 10405 4169 10430
TIME...MOT...LOC 0424Z 340DEG 30KT 4187 10350

COX
Local storm report, Jul 27, 10:33 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1033 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     HAIL             6 E LA GRANGE           41.64N 104.05W
07/27/2016  E1.50 INCH       BANNER             NE   BROADCAST MEDIA

&&

JG
Local storm report, Jul 27, 10:35 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1035 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             MINATARE                41.81N 103.50W
07/27/2016  E1.75 INCH       SCOTTS BLUFF       NE   PUBLIC

&&

DDEAL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:10 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball50 min
Jul 27, 6:26 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff25 min
Jul 27, 6:39 PM MDTTornado WarningCYSBanner, Scotts Bluff10 min
Jul 27, 6:42 PM MDTTornado WarningCYSCheyenne, Kimball33 min
Jul 27, 7:09 PM MDTSevere Thunderstorm WarningCYSCheyenne36 min
Jul 27, 9:08 PM MDTSevere Thunderstorm WarningCYSSioux37 min
Jul 27, 9:37 PM MDTSevere Thunderstorm WarningCYSScotts Bluff38 min
Jul 27, 9:38 PM MDTSpecial Weather StatementCYSBox Butte52 min
Jul 27, 10:15 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball19 min
Jul 27, 10:31 PM MDTSevere Thunderstorm WarningCYSBanner29 min
Jul 27, 10:54 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball39 min
Jul 27, 11:13 PM MDTSpecial Weather StatementCYSCheyenne47 min
Jul 27, 11:30 PM MDTSevere Thunderstorm WarningCYSKimball30 min
Jul 28, 3:19 AM MDTSpecial Weather StatementCYSSioux56 min
Jul 28, 4:05 AM MDTSpecial Weather StatementCYSSioux40 min
Jul 28, 4:43 AM MDTSpecial Weather StatementCYSBox Butte62 min
Jul 28, 5:30 AM MDTSpecial Weather StatementCYSMorrill45 min
Jul 28, 8:53 AM MDTSpecial Weather StatementCYSScotts Bluff37 min
Jul 28, 9:04 AM MDTSevere Thunderstorm WarningCYSBanner, Morrill, Scotts Bluff, Sioux41 min
Jul 28, 9:41 AM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Morrill, Scotts Bluff49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.